Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 140, NWS Springfield, MO

April 28, 2017Dent County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2017, 10:43 PM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2017, 10:43 PM CDT (03:43 UTC)
Expired
Apr 28, 2017, 11:45 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dent County, MO, Shannon County, MO, Texas County, MO

The radar

The St Louis radar (KLSX), 153 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 10:01 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS53 KSGF 290343
SVRSGF
MOC065-203-215-290445-
/O.NEW.KSGF.SV.W.0140.170429T0343Z-170429T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1043 PM CDT FRI APR 28 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Shannon County in south central Missouri...
  Dent County in south central Missouri...
  Central Texas County in south central Missouri...

* Until 1145 PM CDT

* At 1042 PM CDT, a severe thunderstorm was located over Houston,
  moving northeast at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Current River State Park...       Montauk State Park...
  Salem...                          Licking...
  Houston...                        Summersville...
  Bunker...                         Raymondville...
  Montauk...                        Jadwin...
  Howes Mill...                     Midridge...
  Gladden...                        Eunice...
  Yukon...                          Boss...
  Round Spring...                   Solo...
  Akers...                          Simmons...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 9209 3742 9206 3779 9131 3770 9130
      3769 9115 3759 9116 3759 9131 3751 9131
      3750 9121 3742 9121 3741 9117 3732 9118
      3731 9116 3726 9116 3725 9112 3721 9112
TIME...MOT...LOC 0342Z 246DEG 44KT 3734 9195 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wise
2 follow-up statements
293 
WWUS53 KSGF 290356
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1056 PM CDT FRI APR 28 2017

MOC065-203-215-290445-
/O.CON.KSGF.SV.W.0140.000000T0000Z-170429T0445Z/
Shannon MO-Dent MO-Texas MO-
1056 PM CDT FRI APR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN SHANNON...DENT AND EASTERN TEXAS COUNTIES...

At 1055 PM CDT, a severe thunderstorm was located over Raymondville,
or 7 miles east of Houston, moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Current River State Park...       Montauk State Park...
Salem...                          Licking...
Houston...                        Summersville...
Bunker...                         Raymondville...
Montauk...                        Jadwin...
Howes Mill...                     Midridge...
Gladden...                        Eunice...
Yukon...                          Boss...
Round Spring...                   Solo...
Akers...                          Turtle...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3715 9201 3748 9192 3779 9131 3770 9130
      3769 9115 3759 9116 3759 9131 3751 9131
      3750 9121 3742 9121 3741 9117 3732 9118
      3731 9116 3726 9116 3725 9112 3721 9112
TIME...MOT...LOC 0355Z 261DEG 28KT 3734 9183 

HAIL...1.25IN
WIND...60MPH
 
$$

Wise
249 
WWUS53 KSGF 290416
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1116 PM CDT FRI APR 28 2017

MOC215-290426-
/O.CAN.KSGF.SV.W.0140.000000T0000Z-170429T0445Z/
Texas MO-
1116 PM CDT FRI APR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TEXAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Missouri.

LAT...LON 3722 9164 3742 9164 3745 9167 3762 9165
      3779 9131 3770 9130 3769 9115 3759 9116
      3759 9131 3751 9131 3750 9121 3742 9121
      3741 9117 3732 9118 3726 9116 3725 9112
      3721 9112
TIME...MOT...LOC 0416Z 250DEG 45KT 3745 9156 

$$

MOC065-203-290445-
/O.CON.KSGF.SV.W.0140.000000T0000Z-170429T0445Z/
Shannon MO-Dent MO-
1116 PM CDT FRI APR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN SHANNON AND DENT COUNTIES...

At 1116 PM CDT, a severe thunderstorm was located 13 miles south of
Salem, moving east at 50 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Current River State Park...       Montauk State Park...
Salem...                          Bunker...
Turtle...                         Jadwin...
Howes Mill...                     Midridge...
Darien...                         Gladden...
Boss...                           Round Spring...
Akers...                          Stone Hill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3722 9164 3742 9164 3745 9167 3762 9165
      3779 9131 3770 9130 3769 9115 3759 9116
      3759 9131 3751 9131 3750 9121 3742 9121
      3741 9117 3732 9118 3726 9116 3725 9112
      3721 9112
TIME...MOT...LOC 0416Z 250DEG 45KT 3745 9156 

HAIL...1.25IN
WIND...<50MPH
 
$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:53 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 28, 6:53 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
653 PM CDT Fri Apr 28 2017

...Significant Flood Event and Severe Weather Expected...

.MESOSCALE DISCUSSION...
Issued at 641 PM CDT Fri Apr 28 2017

Monitoring for initial thunderstorm development across northern
Arkansas into far southern Missouri as the evening progresses
along and just north of a slowly advancing warm front. Expect
storms to begin developing across far southern Missouri generally
south of Highway 60 around and after 03z (10 PM). The primary
severe risk with this initial storm development will be large
hail.

The risk of flash flood will rapidly increase as we head into the
overnight hours. Deep convection with high rainfall rates will
result in quick accumulation of heavy rainfall. Excessive runoff
will quickly develop.

Multiple rounds of showers and storms are expected tonight into
Saturday. The risk of severe weather will increase heading toward
and into Saturday morning.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 251 PM CDT Fri Apr 28 2017

We are expecting convection to redevelop along a frontal boundary
lifting to the north into southern Missouri this evening between 8
pm and 9 pm. Convection is expected to expand northward across the
area during the overnight hours as the low level jet begins to
redevelop over the area. Instability is expected to increase
tonight, especially south of the warm front and there will be
plenty of available wind shear for the potential of severe storms.
Hail would be the primary risk for areas north of the warm front,
but along and south of the warm front, a wind risk would also be
possible. A tornado risk can not be ruled out if storms can become
surface based south of the warm front. Some linear segments will
be possible overnight into Saturday where there would be a wind
risk and also a QLCS tornado risk.

In addition to the severe weather chances, very rich moisture will
advect into the area beginning tonight, where PW values of 1.5 to
1.7 in. will be possible...approaching record levels for late
April. So the storms which develop will be very efficient rain
producers. For the system duration, we are still going with 4 to 6
inches of widespread rainfall across the area, but we would still
anticipate localized areas to have higher amounts approaching 8
inches. This would likely occur in areas where storms can train
across the same locations.

The high QPF totals will have a significant impact on area rivers,
streams and low lying areas across the region, and many of these
rivers are expected to go into Moderate or Major Flooding.
A flash flood watch remains in effect through Sunday.

.LONG TERM...(Sunday Night through Friday)
Issued at 209 PM CDT Fri Apr 28 2017

By Sunday night, the heavy rain will have shifted to the east of
the area with the main upper low still over our western CWA. Can't
rule out some lighter rain or showers with the upper low passing
across the area, but should not cause additional impact to the
ongoing flooding. There will likely be ongoing flooding from this
weekends system continuing through much of next week.

We will be cooler next week as we remain in a west to northwest
upper level flow. The next shortwave is expected to drop into the
area by midweek with another round of rainfall for the area.
Thunderstorm chances look lower at this point due to most of the
instability remaining south of the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 641 PM CDT Fri Apr 28 2017

Pilots can expect prevailing IFR to MVFR conditions at area
terminals tonight through Saturday as a warm front lifts north
into the area. Periods of showers and thunderstorms will impact
the region later this evening through Saturday night. Visibility
will be reduced in heavy rain.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.

&&

MESOSCALE...Foster
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Foster
Hazardous weather outlook, Apr 28, 7:34 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
734 PM CDT Fri Apr 28 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
734 PM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

Thunderstorms will develop late this evening into the overnight across
far southern Missouri and expand northward across the Missouri
Ozarks and far southeastern Kansas.

There is an elevated risk for strong to severe storms capable of
producing large hail to the size of golf balls, wind gusts in
excess of 60 mph and perhaps an isolated tornado. The hail risk
will extend across most of the outlook area overnight, while the
wind risk will be primarily along and south of Highway 60
corridor, and the tornado risk mainly along the Missouri Arkansas
border.

The risk for flash flooding will rapidly increase overnight as
multiple rounds of storms begin tracking across the region. A
Flash Flood Watch is in effect for the entire outlook area through
Sunday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Multiple rounds of thunderstorms producing torrential rainfall
will continue Saturday into Saturday night before ending Sunday.
Storm total rainfall amounts of 4 and 6 inches will common by
Sunday with localized areas receiving up to 8 inches. This
rainfall will lead to flash flooding. Along with flooding of
streams, and low water crossings, many area rivers are expected
to reach moderate flood stage, with several locations possibly
reaching major flood stage. Preparations should be made for a
significant flood event.

There is also an elevated risk for severe storms all day Saturday.
These storms will be capable of producing large hail, damaging wind
gusts in excess of 60 MPH, and perhaps a tornado or two. The
greatest risk for severe storms Saturday will be along and south
of Interstate 44.

Residual flooding will likely continue through at least the first
half of the workweek next week.

There will be an additional risk for showers and a few thunderstorms
by mid week next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later tonight across far
 southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Apr 28, 9:49 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
949 PM CDT FRI APR 28 2017

MOZ082-092-096-290330-
Douglas MO-Wright MO-Texas MO-
949 PM CDT FRI APR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS...WRIGHT
AND WEST CENTRAL TEXAS COUNTIES UNTIL 1030 PM CDT...

At 949 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mansfield, or 10 miles northeast of Ava, moving north at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Mountain Grove...                 Mansfield...
Dawson...                         Norwood...
Hartville...                      Huggins...
Manes...                          Graff...
Grovespring...                    Success...
Odin...                           Bendavis...

LAT...LON 3699 9271 3707 9269 3707 9268 3710 9268
      3748 9260 3746 9202 3700 9229
TIME...MOT...LOC 0249Z 199DEG 40KT 3708 9255

Wise
Special weather statement, Apr 28, 9:52 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
952 PM CDT FRI APR 28 2017

MOZ090-091-095-290330-
Greene MO-Webster MO-Christian MO-
952 PM CDT FRI APR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEBSTER...NORTHEASTERN
CHRISTIAN AND SOUTHEASTERN GREENE COUNTIES UNTIL 1030 PM CDT...

At 951 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sparta, or near Ozark, moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Ozark...                          Marshfield...
Rogersville...                    Sparta...
Fordland...                       Diggins...
Oldfield...                       Elkhead...
Bruner...                         Keltner...
Northview...                      Christian Center...
Linden...

This includes Interstate 44 between mile markers 91 and 100.

LAT...LON 3693 9324 3737 9302 3735 9270 3707 9285
      3707 9291 3697 9291 3694 9292
TIME...MOT...LOC 0251Z 211DEG 39KT 3698 9312

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:49 PM CDTSpecial Weather StatementSGFWright41 min
Apr 28, 9:52 PM CDTSpecial Weather StatementSGFChristian, Webster38 min
Apr 28, 10:12 PM CDTSevere Thunderstorm WarningSGFTexas, Wright48 min
Apr 28, 10:58 PM CDTSevere Thunderstorm WarningSGFOzark47 min
Apr 28, 11:04 PM CDTSevere Thunderstorm WarningSGFTaney41 min
Apr 28, 11:10 PM CDTSevere Thunderstorm WarningSGFBarry50 min
Apr 28, 11:22 PM CDTSevere Thunderstorm WarningSGFTexas23 min
Apr 28, 11:37 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney53 min
Apr 28, 11:39 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas66 min
Apr 28, 11:40 PM CDTFlash Flood WarningSGFOzark, Taney24 hr
Apr 28, 11:40 PM CDTFlash Flood WarningSGFBarry, McDonald, Stone24 hr
Apr 28, 11:46 PM CDTSevere Thunderstorm WarningSGFStone, Taney44 min
Apr 28, 11:56 PM CDTFlash Flood WarningSGFDouglas, Texas, Wright12 hr
Apr 29, 12:14 AM CDTFlash Flood WarningSGFDent24 hr
Apr 29, 12:22 AM CDTFlash Flood WarningSGFLawrence, Newton24 hr
Apr 29, 12:23 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas67 min
Apr 29, 1:32 AM CDTFlash Flood WarningSGFChristian, Greene, Webster23 hr
Apr 29, 1:38 AM CDTSevere Thunderstorm WarningSGFBarry, Stone52 min
Apr 29, 2:22 AM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney53 min
Apr 29, 2:28 AM CDTSevere Thunderstorm WarningSGFBarry, Stone47 min
Apr 29, 2:59 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright46 min
Apr 29, 3:01 AM CDTSevere Thunderstorm WarningSGFBarry, Stone21 min
Apr 29, 3:33 AM CDTSevere Thunderstorm WarningSGFDouglas, Laclede, Texas, Webster, Wright27 min
Apr 29, 3:53 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton52 min
Apr 29, 4:14 AM CDTFlash Flood WarningSGFDallas, Laclede, Phelps, Pulaski20 hr
Apr 29, 4:19 AM CDTFlash Flood WarningSGFDent, Howell, Shannon, Texas8 hr
Apr 29, 5:02 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper7 hr
Apr 29, 8:16 AM CDTFlash Flood Warning EmergencySGFMcDonald6 hr
Apr 29, 8:26 AM CDTFlash Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 4 more6 hr
Apr 29, 9:37 AM CDTFlash Flood Warning EmergencySGFNewton6 hr
Apr 29, 11:11 AM CDTAreal Flood WarningSGFBarton, Benton, Camden, Cedar, Dade, Hickory and 4 more12 hr
Apr 29, 11:56 AM CDTFlash Flood WarningSGFDouglas, Texas, Wright12 hr
Apr 29, 11:58 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper12 hr
Apr 29, 12:11 PM CDTFlash Flood WarningSGFDent, Howell, Shannon, Texas12 hr
Apr 29, 12:35 PM CDTFlash Flood Warning EmergencySGFBarry6 hr
Apr 29, 12:51 PM CDTFlash Flood Warning EmergencySGFGreene6 hr
Apr 29, 2:14 PM CDTSpecial Weather StatementSGFDouglas46 min
Apr 29, 3:04 PM CDTFlash Flood Warning EmergencySGFTaney6 hr
Apr 29, 3:56 PM CDTFlash Flood WarningSGFHowell, Ozark9 hr
Apr 29, 4:18 PM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 4 more7 hr
Apr 29, 4:32 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon43 min
Apr 29, 5:00 PM CDTSpecial Weather StatementSGFOzark45 min
Apr 29, 5:06 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon24 min
Apr 29, 5:38 PM CDTFlash Flood Warning EmergencySGFHowell, Ozark5 hr
Apr 29, 5:45 PM CDTSpecial Weather StatementSGFHowell45 min
Apr 29, 6:28 PM CDTSpecial Weather StatementSGFOregon62 min
Apr 29, 6:50 PM CDTFlash Flood WarningSGFOregon, Shannon6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.